Kentucky, 2009

Damaging Winds and Strong Wind in Kentucky, February 27, 2009

February 27, 2009 · NWS JKL · 17 events in 10 counties and zones

A strong cold front moving across the area, combined with very strong winds just a few thousand feet above the ground, resulted in the development of severe thunderstorms across Eastern Kentucky during the early morning hours of February 27th. Numerous downed trees were reported throughout the area.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$29,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front moving across the area, combined with very strong winds just a few thousand feet above the ground, resulted in the development of severe thunderstorms across Eastern Kentucky during the early morning hours of February 27th. Numerous downed trees were reported throughout the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 27, 3:27 AM EST, 53 minutes earlier.

Area forecast discussion, Feb 27, 3:27 AM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
327 AM EST FRI FEB 27 2009

.SHORT TERM.../TODAY THROUGH SUNDAY/...UPDATED

THE ROLLER COASTER RIDE OF MODEL RUNS CONTINUES UNABATED FOR THIS
WEEKEND. THE MODELS CAN NOT QUITE GET SETTLED ON THE UPPER LOW
PHASING AND THE ASSOCIATED TRACK OF THE SURFACE LOW. WENT WITH GFS
THROUGH FRIDAY NIGHT AND THEN WENT WITH A BLEND OF THE ECMWF AND NAM
FOR SATURDAY THROUGH SUNDAY.

THE LONG AWAITED COLD FRONT IS FINALLY MOVING TOWARD THE AREA. IT
APPEARS THAT MOST OF THE PRECIPITATION AND THUNDER ACTIVITY IS PRE
FRONTAL AND IS BEING FUELED BY A HEALTHY LOW LEVEL JET. THE LEADING
EDGE OF THE BAND OF HEAVIER PRECIPITATION SHOULD BE ARRIVING AT THE
BORDER OF THE FORECAST AREA BETWEEN 6 AND 7 AM AND WILL TAKE ABOUT 5
TO 6 HOURS TO MOVE ACROSS EASTERN KENTUCKY. THE SCATTERED
THUNDERSTORMS WHICH WILL ACCOMPANY THIS LINE NEED TO BE CLOSELY
MONITORED TO SEE IF THEY ARE ABLE TO MIX DOWN THE MUCH HIGHER
VELOCITY AIR ALOFT. RIGHT NOW...AM EXPECTING PEAK GUSTS IN THE 45 TO
55 MPH RANGE...WITH OTHERS MOSTLY IN THE 35 TO 45 MPH RANGE. THE
ACTUAL FRONT WILL BE ABOUT 1 TO 3 HOURS BEHIND THE BAND OF HEAVIER
PRECIPITATION AND WILL USHER IN SOME COLD AIR FROM BEHIND THE FRONT.
WHEN A FRONTAL WAVE DEVELOPS TO THE SOUTHEAST...WITH THE COLD AIR IN
PLACE...WILL CREATE AN IDEAL ENVIRONMENT FOR SNOW ON SATURDAY AND
ESPECIALLY ON SATURDAY NIGHT. IF A DEFORMATION ZONE FORMS TO FOCUS
THE SNOW FALL...THIS COULD BE A SIGNIFICANT SNOW FALL EVENT. DUE TO
THE UNCERTAINTY OF THE TRACK AND THE MODEL INCONSISTENCIES...WILL
HOLD OFF ISSUING A SNOW ADVISORY AT THIS TIME. THE CURRENT BEST GUESS
WOULD BE FOR 1 TO 2 INCHES OF SNOWFALL ACROSS MOST OF THE AREA...WITH
SOME ISOLATED LOCATIONS GETTING 3 BEFORE IT STOPS ON SUNDAY NIGHT.

.LONG TERM.../SUNDAY NIGHT THROUGH THURSDAY/...UPDATED

THE LONG TERM PERIOD STARTS OUT WITH A STORM SYSTEM TO OUR
SOUTHEAST. A CLOSED H5 LOW SHOULD BE MOVING ALONG THE EAST COAST
THROUGH TUESDAY...WITH DEEP EAST COAST TROUGHING REMAINING THROUGH
MUCH OF THE WEEK. THE MODELS ARE IN GENERAL AGREEMENT WITH THE
PATTERN...WITH SOME RELATIVELY SMALL DIFFERENCES IN THE DETAILS.
MODELS HAVE DRIED THINGS OUT A LITTLE FASTER SUNDAY EVENING...SO
REMOVED POPS FROM SUNDAY NIGHT. THINGS SHOULD BE COLD AND DRY
MONDAY. UNDERCUT GUIDANCE SOME WITH WHAT SHOULD BE SOME SNOW COVER
IN PLACE FROM THE WEEKEND. A WEAK UPPER DISTURBANCE DROPS SOUTHEAST
ACROSS THE AREA LATE MONDAY NIGHT INTO TUESDAY...WITH AN INCREASE IN
CLOUDS. MOISTURE LOOKS TO BE TOO SHALLOW FOR ANY MEASURABLE PRECIP
ATTM. HIGH PRESSURE BUILDS BACK IN FOR WEDNESDAY AND THURSDAY...WITH
A GRADUAL WARMING TREND. A WARM FRONT MAY APPROACH LATE THURSDAY...
BUT KEPT THINGS DRY FOR NOW...WITH THE BEST CHANCE FOR PRECIP BEING
AFTER THE END OF THE FORECAST PERIOD.

&&

.AVIATION.../06Z TO 06Z/

THE PRIMARY CONCERN FOR THE TAF PERIOD WILL BE THE APPROACH OF A
STRONG COLD TOWARDS DAWN. THERE MAY BE SOME ISOLATED TO SCATTERED
SHOWERS MOVING ACROSS THE AREA IN THE PREDAWN HOURS...HOWEVER THE
MAIN LINE OF STORMS SHOULD BE MOVING ACROSS THE AREA THIS MORNING
AFTER 12Z. THE BEST CHANCE FOR THUNDERSTORMS AND THE BULK OF THE
RAINFALL WILL BE PRE FRONTAL AND WILL BE FUELED BY THE STRONG LOW
LEVEL JET. STORMS WILL BE GENERALLY SCATTERED. THE BIG WIND SHIFT
WILL COME AFTER THE MAIN BAND OF PRECIPITATION HAS MOVED THROUGH THE
AREA. THE LOW CLOUDS SHOULD HANG IN AFTER THE FRONTAL PASSAGE
THROUGH THE END OF THE TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...WJM
AVIATION...JJ
Hazardous weather outlook, Feb 26, 9:27 PM EST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
927 PM EST THU FEB 26 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
927 PM EST THU FEB 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

SOUTH WINDS WILL INCREASE TONIGHT WITH OCCASIONAL WIND GUSTS OF 35
TO 40 MPH. THUNDERSTORMS WILL ALSO BE POSSIBLE LATE TONIGHT...MAINLY
IN AREAS NORTH OF INTERSTATE 64 AND WEST OF INTERSTATE 75.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE FRIDAY AS A STRONG COLD FRONT MOVES ACROSS
THE AREA. SOME OF THE STORMS MAY CONTAIN WIND GUSTS OF 40 MPH.

A MIX OF RAIN AND SNOW IS POSSIBLE ON SATURDAY WHICH WILL THEN TURN
TO ALL SNOW SATURDAY NIGHT...WITH SNOW POSSIBLE INTO SUNDAY EVENING.
SOME SNOW ACCUMULATION IS EXPECTED...ALTHOUGH AT THIS TIME IT IS TOO
EARLY TO DETERMINE HOW MUCH SNOW WILL OCCUR. THE WEEKEND WEATHER
SITUATION SHOULD BE MONITORED CLOSELY. THE PATH AND STRENGTH OF A
STORM SYSTEM FORECAST TO DEVELOP IN THE SOUTHEAST UNITED STATES WILL
DETERMINE THE TYPE AND AMOUNT OF PRECIPITATION THAT OCCURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RAY/SBH

The radar

The Jackson,KY radar (KJKL), 56 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 3 strong wind. Local standard time, as filed.

Strong Wind, Leslie

When
February 27, 4:20 AM EST to 4:25 AM EST
Where
Leslie forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

A tree was down and blocking Ky Hwy 406 in Stinnett.

Strong Wind, Leslie

When
February 27, 4:20 AM EST to 4:25 AM EST
Where
Leslie forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.094, -83.381 (the zone’s center; the record gives no point)

A tree is down and blocking Ky Hwy 421 in Asher.

Thunderstorm Wind, Bath

When
February 27, 5:15 AM EST to 5:20 AM EST
Where
Bath County, Sharpsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
38.200, -83.930

Two large trees had to be removed from roadways.

Thunderstorm Wind, Montgomery

When
February 27, 5:24 AM EST to 5:29 AM EST
Where
Montgomery County, 3 mi WSW of Levee
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.953, -83.981

Small limbs had to be removed from the intersection of Kidville Road and Nest Egg Road.

Thunderstorm Wind, Montgomery

When
February 27, 5:24 AM EST to 5:29 AM EST
Where
Montgomery County, 2 mi E of Mt Sterling
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
38.050, -83.913

A large tree had to be removed from Osborne Road near Mt. Sterling.

Thunderstorm Wind, Powell

When
February 27, 5:52 AM EST to 5:57 AM EST
Where
Powell County, 4 mi E of Stanton
Measured
2 kt (2 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
37.850, -83.797

A county official observed large limbs down along Cane Creek Road.

Thunderstorm Wind, Lee

When
February 27, 6:25 AM EST to 6:30 AM EST
Where
Lee County, St Helens
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.580, -83.650

A couple of trees were down on Highway 2016.

Thunderstorm Wind, Pulaski

When
February 27, 6:28 AM EST to 6:33 AM EST
Where
Pulaski County, Mt Victory
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.030, -84.380

A tree was blown down on Highway 192 about 12 miles east of Somerset.

Thunderstorm Wind, Harlan

When
February 27, 6:29 AM EST to 6:34 AM EST
Where
Harlan County, Bledsoe
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.920, -83.370

Two trees were blown down by thunderstorm wind gusts on Highway 221 west.

Thunderstorm Wind, Breathitt

When
February 27, 6:30 AM EST to 6:35 AM EST
Where
Breathitt County, Guerrant
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.500, -83.500

Two trees were blown down by thunderstorm wind gusts at the intersection of 2469 and Highland Road.

Thunderstorm Wind, Pulaski

When
February 27, 6:30 AM EST to 6:35 AM EST
Where
Pulaski County, 12 mi E of Somerset
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.100, -84.382

Two trees were blown down by thunderstorm wind gusts on Highway 192.

Thunderstorm Wind, Laurel

When
February 27, 6:45 AM EST to 6:50 AM EST
Where
Laurel County, East Bernstadt
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.180, -84.120

One tree was blown down near Highway 30.

Strong Wind, Harlan

When
February 27, 6:50 AM EST to 6:55 AM EST
Where
Harlan forecast zone
Measured
47 kt (54 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.857, -83.218 (the zone’s center; the record gives no point)

One tree was blown down by thunderstorm wind gusts on Highway 522 in Putney.

Thunderstorm Wind, Powell

When
February 27, 6:52 AM EST to 6:57 AM EST
Where
Powell County, 4 mi E of Stanton
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
37.850, -83.797

Large limbs were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Whitley

When
February 27, 7:05 AM EST to 7:10 AM EST
Where
Whitley County, 5 mi N of Williamsburg
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.802, -84.170

A tree was blown down on Becks Creek Road.

Thunderstorm Wind, Whitley

When
February 27, 7:05 AM EST to 7:10 AM EST
Where
Whitley County, 2 mi NW of Corbin
Measured
51 kt (59 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.971, -84.126

A couple of trees were blown down near Highway 1223 on Campbell Road.

Thunderstorm Wind, Leslie

When
February 27, 7:45 AM EST to 7:50 AM EST
Where
Leslie County, Stinnett
Measured
51 kt (59 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
37.100, -83.380

Two trees were blown down by thunderstorm wind gusts on Highway 406. Two more trees were blown down on Highway 421.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152994, 152995, 152996, 152991, 152992, 152993, 152999, 153000, 153001, 153002, 153003, 153004, 153005, 153006, 153007, 153008, 153009.